Advertisement

Ohio health officials warning about dangerous drug

(WSAZ)
Published: May. 10, 2019 at 6:48 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

A dangerous drug is hitting the streets. Now, the Ohio Department of Health is sending out a statewide warning about it.

Xylazine is typically used by veterinarians as a sedative on large animals, like horses.

The drug is specifically meant to be used in animals and is not meant to be used by people.

Officials say users are taking the drug and mixing it with others, including heroin, to get a bigger high. The concoction has proven to be deadly.

"People are often times creative about the drugs they get and how they take it," said Aaron Rawlins, who is a firefighter and paramedic with the Portsmouth Fire Department.

So far, at least three people have died from it. All of the deaths have happened in the northeast part of the state.

Crews with the Portsmouth Fire Department say one of the most dangerous things about the drug is the fact that it does not respond to Narcan, the drug that is normally used to reverse the effects of an overdose.

"Narcan just isn't effective with this drug," Rawlins said. "So we are going to have to take a different route when trying to revive them."

Although the drug hasn't been seen yet in Scioto County, officials warn it may be just a matter of time.

"People aren't going to know when they are buying their drugs that this Xylazine is mixed in with it," Rawlins said. "They're going to think it's the same thing they have always had. Ultimately when they take this drug and they don't know what they are getting, they could run into a world of problems because the thing we have done in the past aren't going to work for this."

Officials say it is important that if someone overdoses, that 911 be called since Narcan will not reverse an overdose if Xylazine is mixed with the drug.